Psychiatry

Back to articles

Sudden Cardiac Death with Antipsychotic Agents: A Real but Small Risk

KEY POINT

As data accumulate on the association between antipsychotic therapy and sudden cardiac death, a small but very pronounced risk of medication-prolonged QTc intervals is being recognized by psychiatrists and cardiologists. Patients taking the older antipsychotic agents—especially thioridazine and mesoridazine (Serentil—Novartis)— appear to be chiefly affected, but ziprasidone (Geodon—Pfizer) could be problematic in frail elderly patients or those with preexisting cardiovascular disease. Other atypical antipsychotic medications have not been linked to sudden cardiac death and torsades de pointes, but psychiatrists are now advising caution when therapy is begun with olanzapine (Zyprexa—Lilly), quetiapine (Seroquel—AstraZeneca), and risperidone (Risperdal—Janssen) because these agents have some effect on the QTc interval.

SOURCES

Glassman AH, Bigger JT Jr. Antipsychotic drugs: prolonged QTc interval, torsade de pointes, and sudden death. Am J Psychiatry. 2001;158:1774–82. 

Ray WA et al. Antipsychotics and the risk of sudden cardiac death. Arch Gen Psychiatry. 2001;58:1161–7.

Dolder CR et al. Antipsychotic medication adherence: is there a difference between typical and atypical agents? Am J Psychiatry.  2002; 159;103-8.